January 09, 2007,
K.S. asks from Decatur, AL on January 02, 2007
Son Broke Out with the Hives???
my 3 year old has been sick for about 2 weeks now and the first time we took him to the dr. a little over a week ago they said he just had a cold and he would be fine in a few days. well he didn't get better he got worse so we took him back Friday and he had pink eye an ear infection and a upper respiratory infection. so the dr. put him on antibiotics and eye drops and ear drops and cough medicine and then this morning he has hives and they just want me to wait it out and see what happens tomorrow... i am just worried cause this is my first and my only child and i have no experience with this and all ... anyway if any of you have had similar experience or anything it would help... he doesn't have any fever. benadryl does work but at first they were just on his legs and then they went away on there own with in a few hours and then later in the evening they came back and they were also on his arms and one spot on his stomach . i am waiting for the dr. to call me back right now...thanks
So What Happened?™
ok so this is the skinny..... for now we are not taking any meds.. we are just watching it and seeing if it happens anyway without them cause it may just be the virus in his system causing the rash cause apparently that can happen too as a few of you have said i believe so that makes me feel some better... and then tomorrow if there is still a rash we have to go see the dr. and they are going to decide what to do from there.... i am still not so sure i guess i am just on the freakish side cause he was a preemie with a spinal defect and all i mean he is perfectly healthy now cause he had surgery to fix his problem but i am just a little on the over cautious side i suppose... thank you all for your help and support...
R.A. answers from Memphis on January 03, 2007
my middle child ended up with a rash one time that looked like bullseyes, it took two er visits and different hospitals before we found out she had streep throat and her body was reacting to the streep and that is what caused the rash, Sometimes the most simple thing is what you have. Dont worry Kids will be fine, they are tougher than we give them credit.
D.H. answers from Jackson on January 03, 2007
One of my sons and one of my step-daughters are both allergic to the antibiotic Cephzil. They break out in large quarter size or larger raised hives. If he is on an antibiotic that he has never taken before then I would bet that is what it is. Either way I would call the doctor and find out if they can put him on a different antibiotic. They will usually just call one in for you unless you want to bring him back in.
Moms recommend the following deals from Mamapedia:
S. answers from Birmingham on January 02, 2007
My son gets hives any time he gets sick with a fever..The dr said it was just his body getting rid of the infection....
E.I. answers from Dothan on January 02, 2007
I know how you feel, however, I don't know how many doctor's visits we went to "too early" and the kids were not "sick enough" to make a full diagnosis. This happens very often. My guess would be that fever, if he has it, is causing his hives. That has always been the case with my kids as well as myself and brother when we were little. Usually waiting it out another day will help diagnose the hives for sure, however, if you are uneasy with this decision, let the doctor know. Sometimes they can give you a local call help line number to get you through the night and keep you out of the emergency room should something happen in the middle of the night. Also, look into keep a convienent care facility on hand as well. The only other thing I would add is make sure that he is not allergic to the antibiotics that they have given him. Hope my input has helped! Good luck to you!!!
J.H. answers from Clarksville on January 03, 2007
It sounds to me like your son had a reaction to one of the medications. More than likely it was the antibiotics. I wouldn't wait it out. I'd take your son back to the dr's right away. My son had a reaction similar to your sons and it was an allergy to an antiobiotic.
S.J. answers from Knoxville on January 02, 2007
I agree with both opinions.. It could be the childs reaction to the fever or getting better ,but it could also be allgeric reaction to medication. I would watch and if it got worse or any other symptons take him to the ER... If you are really worried just call the Dr. back and tell them you want him to be seen today!!!
A.F. answers from Biloxi on January 03, 2007
My odlest daughter has broke out into what appeared to be hives in her situation we took her to the ER and they gave her shots of Bendryl, only helped for a few hours. We lived close to Memphis,TN then so my husband and I took her to the Laboneur Childrens Hopital ER and found out that she had too many antibiotics in her system and it caused a reaction which appears to be hives. They told us that it was a very rare condition (leave it to my daughter) and that this usually happens with kids/adults that are extremely sick (cancer, tumors, etc). Like your child we had lots of things going on stomach virus, ear infections, Upper Res. infection, and UTI. Nothing helped this rash it got alot worse before it got better and lasted for about 10 days. This rash made her look like she had been severly burned. I forgot the name of this condition because it was only a medical term that was about 15 letters long. I would try the color less and tasteless bendryl first and if it doesn't clear up in a day take him back to the doctor.
D.C. answers from Iowa City on January 03, 2007
It sounds like an allergic reaction to all the medications he is taking. Maybe you could take the meds back to the pharmacy and have the pharmacist cross-reference to double check any possible alergic reactions.
G.H. answers from Nashville on January 03, 2007
My daughter breaks out with hives about everytime that she gets sick. Sometimes she breaks out even before she has symptoms of being sick. Her dr told me that it was a condition that alot of people have. Its their body's was of fighting whatever sickness that they have. He dr prescribed some Zyrtec that really helps with the symptoms. If he is really itchy with them try some calamine lotion or Aveeno baths. That always helped my daughter. The longest her hives has ever lasted was about 6-7 days.
Good luck and I hope that he is feeling better.
L.L. answers from Nashville on January 02, 2007
Hives are a sign of an allergy most of the time. My daughter gets them when she is exposed to something that she is very allergic to. We have done skin testing, allergy testing, etc and have yet to find out what it is exactly that she is allergic to but it sounds like you have some sort of allergen based on his hives and also the cough, ear infection and upper respiratory infection can all be caused by an allergen. The first thing I would do is go to Target and buy Aller-Free bedding, the most common allergen is dust mites and they reside everywhere no matter how much you clean but you can keep them out of the bed somewhat by getting the Aller-Free bedding. My daughter is much better since I put these products (mattress cover and pillow covers) on her bed.